The anti-seizure drug Lamictal is linked to a serious immune system reaction called Hemophagocytic Lymphohistiocytosis (HLH). Lamictal also carries a Boxed Warning about the risk of deadly allergic skin reactions, such as Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN).
Lamictal Linked to Serious Immune System Reaction
In April 2018, the FDA issued a Drug Safety Communication to warn that Lamictal can cause a rare but very serious reaction that excessively activates the body’s infection-fighting immune system. The condition is known as Hemophagocytic Lymphohistiocytosis (HLH). This can cause severe inflammation throughout the body and lead to hospitalization and death
What is Hemophagocytic Lymphohistiocytosis (HLH)?
Hemophagocytic Lymphohistiocytosis (HLH) causes an uncontrolled response by the immune system. HLH typically causes a persistent fever, usually over 101°F, and it can lead to severe problems with blood cells and organs throughout the body such as the liver, kidneys, and lungs.
What is Lamictal?
Lamictal (lamotrigine) is a prescription medication that is used to prevent seizures in people with epilepsy. It was approved by the FDA in 1994 and is sold by GlaxoSmithKline (GSK). Lamictal is now available as a generic drug. There are several versions, including extended-release (Lamictal XR), an orally-disintegrating tablet (Lamictal ODT), and a chewable tablet (Lamictal CD).
Lamictal Stevens-Johnson Syndrome
The label on Lamictal includes a prominent Black Box Warning about the risk of Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). These severe rashes are estimated to affect one in 1,000 adults and up to 1 in 50 children.
SJS / TEN cause the epidermis (top layer of skin) to blister and peel off in large sheets. These rashes are extremely disfiguring, painful, and almost always must be treated with intensive care. They can also lead to life-threatening infections or other complications.
Most cases of Stevens-Johnson Syndrome from Lamictal occurred within 2-8 weeks of treatment, although rare cases have occurred up to 6 months later. Doctors should discontinue patients on Lamictal at the first sign of a rash unless the rash is clearly not caused by Lamictal.
Symptoms & Risks of SJS
- Flu-like illness
- Skin rash that spreads
- Inflammation of mucous membranes (eyes, mouth, genitals, etc.)
- Persistent fever
- Skin lesions
- Sore mouth and throat
- Vision loss or blindness
- Organ damage
FDA Warning: Lamictal and Aseptic Meningitis
In August 2010, the FDA issued a Safety Alert about the risk of aseptic meningitis from Lamictal. This rare but life-threatening side effect occurs when the meninges (protective membrane covering the brain and spinal cord) becomes inflamed. It is likely caused by an allergic reaction (hypersensitivity).
Lamictal was associated with 40 cases of aseptic meningitis from December 1994 to November 2009. Symptoms occurred as little as one day after starting Lamictal, but an average of 16 days. One patient died and 35 were hospitalized. When doctors re-started patients on Lamictal, 15 developed severe symptoms within 30 minutes to 24 hours.